Tornadoes · United States · Missouri · 2019

EF2 tornado, Mosby to Excelsior Spgs, Missouri, May 28, 2019

From Mosby to Excelsior Spgs, this EF2 tornado ran 5.8 miles across Clay County on May 28, 2019, touching down at 7:58 PM CDT and reaching 400 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 28, 2019
Touchdown
7:58 PM CDT (00:58 UTC)
Lifted
8:20 PM CDT (01:20 UTC)
On the ground
22 minutes
Path length
5.8 miles (9.4 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
County
Clay County
Touchdown point
39.342, -94.334
Lift-off point
39.381, -94.237
Record number
1905281858-01

The damage survey

13 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.

  • 1/8 mile north of the road

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Widespread severe weather moved through the region on May 28. One supercell produced several tornadoes, including the Lawrence to Linwood, Kansas tornado. This storm then went on to produce an EF-2 tornado in northeastern Clay County and did damage to portions of Kearney, Missouri. Earlier in the day, through the morning and early afternoon hours several storms moved through northern Missouri causing widespread flash flooding.

The storm that produced the Lawrence to Linwood, Kansas tornado went on to produce another tornado near Kearney, Missouri. This storm produced mainly EF-0 and EF-1 damage; however one residence near the end of the tornado track displayed a failure out outer walls, indicating EF-2 damage. The tornado dissipated just west of the Clay and Ray County line.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS EAX issued a tornado warning for this county at 00:50 UTC, 8 minutes before the tornado touched down, in force until 01:15 UTC.

The county was under a tornado watch, issued at 18:56 UTC and running to 02:37 UTC.

Issued (UTC)ExpiredProductOffice
18:56 UTC02:37 UTCTornado WatchEAX
23:51 UTC00:30 UTCSevere Thunderstorm WarningEAX
00:09 UTC00:38 UTCTornado WarningEAX
00:21 UTC00:45 UTCSevere Thunderstorm WarningEAX
00:30 UTC06:30 UTCFlash Flood WarningEAX
00:50 UTC01:15 UTCTornado WarningEAX
01:02 UTC01:30 UTCTornado WarningEAX
02:37 UTC06:10 UTCSevere Thunderstorm WatchEAX
04:26 UTC14:08 UTCFlood WarningEAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at May 28, 6:20 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 28, 6:20 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT Tue May 28 2019

.Discussion...
Issued at 324 PM CDT TUE MAY 28 2019

The main concern with this forecast continues to be the potential
for severe weather, with large hail, damaging winds, and tornadoes
possible, and flash flooding likely.

Early in the day and ongoing convection has added a bit of a wrench
into the outlook for this afternoon. The storms that moved across
northern MO earlier today helped reinforce an existing boundary
and also lay down a new boundary in our northeastern zones.
Synoptically, a stationary front is draped along the Missouri
River valley. This front was likely reinforced by the outflow and
the colder post- storm airmass in northern MO. As a result, we
have temperatures ranging from the lower 60s in northern MO to
the upper 70s in our southern zones. These warm temperatures are
in spite of thick low to mid-level cloud coverage. Models seem to
be resolving the low clouds well and the 18Z KTOP sounding shows
that there is minimal inhibition in the warm sector. Forecast
soundings show this as well and the end result of the low clouds
is to basically weaken low level lapse rates. Above this layer,
steep lapse rates exist. Given the steep mid-level lapse rates,
large hail is expected with any storm throughout the forecast
area. The weaker low level lapse rates may limit the damaging
wind potential. The tornado risk will remain and will likely
increase as stronger low-level flow moves over the region. This
will enhance the low-level helicity values after 22/23Z.
Additionally, if any storm is able to move along the boundary, the
tornado risk will increase significantly. The problem is that the
boundary is oriented west to east and right moving supercell
motion is northeast. It's not out of the question but there's a
stronger possibility of storms crossing the boundary and briefly
interacting with it than anchoring to it.

For the flash flood potential, the underlying conditions are
obviously saturated with most rivers in flood across the forecast
area. Flash flood guidance is very low and any new convection
exacerbates the ongoing issues. Earlier today, storms that moved
through the northeastern portions of the forecast area produced over
2 inches of rain in a short period of time. This a a testament to
the very high precipitable water values in excess of 1.6" across
the area and overspreading the warm front. So storms that are
north of the front will still be capable of very heavy rainfall.
In fact, north of the front should see the most widespread
rainfall, another 1 to 2 inches expected from this afternoon
through tonight. There will likely be pockets of heavier rain,
depending on where storms track and whether they train or not.
Rain should move east of the area tomorrow morning. There may be
some lingering showers/storms after 12Z tomorrow but the heaviest
rains will have moved away. So the flash flood watch ending at 12Z
looks good for now. The only change was to add a county of rows
southward.

For Wednesday into Wednesday night, the Tuesday/Tuesday night
convection will help push the front south of the forecast area.
There may be some showers/storms in our far southern area, but it
looks like the heaviest rain will stay south of our area. Finger
crossed, we can start to dry out, at least for a few days.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 619 PM CDT TUE MAY 28 2019

Combination of VFR and MVFR conditions currently prevail across
the state line terminals, but strong and dangerous thunderstorms
are rolling across the region, and will continue to do so through
about 03Z. Surface winds are expected top generally stay from the
south, veering a little to the west by Wednesday morning. These
storms have been producing considerable severe weather, so have
included hail in the forecast for the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Wednesday morning for KSZ102.

MO...Flash Flood Watch through Wednesday morning for MOZ001>008-
     011>017-020>025-032-033.

&&

Discussion...CDB
Aviation...Cutter
Hazardous weather outlook, May 28, 4:29 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Tue May 28 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Tue May 28 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread severe storms are possible this afternoon and evening.
 Hazards include strong to damaging winds, large hail, and a few
 possible tornadoes. Flash flooding is possible tonight into
 Wednesday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Storms capable of producing large hail and strong wind gusts are
 possible Wednesday afternoon and evening before dry conditions
 return to the area late Wednesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 28, 5:30 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLOOD            ROSENDALE               40.05N 94.83W
05/28/2019                   ANDREW             MO   PUBLIC

            MO HWY 48 CLOSED IN BOTH DIRECTIONS ON THE
            WEST SIDE OF ROSENDALE.

&&

SGA
Local storm report, May 28, 5:43 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             3 ENE PRINCETON         40.41N 93.54W
05/28/2019  M0.70 INCH       MERCER             MO   TRAINED SPOTTER

&&

MMS
Special weather statement, May 28, 5:49 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
549 PM CDT Tue May 28 2019

KSZ025-102-MOZ011-282330-
Doniphan KS-Atchison KS-Holt MO-
549 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DONIPHAN...NORTH CENTRAL
ATCHISON AND SOUTH CENTRAL HOLT COUNTIES UNTIL 630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Everest, or 8 miles northeast of Horton, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highland, White Cloud, Denton, Severance, Huron, Leona, Iowa Point,
Fanning and Bendena.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Missouri.

LAT...LON 3965 9534 3997 9534 4000 9532 4000 9531
      4001 9531 3988 9503 3961 9528 3965 9537
TIME...MOT...LOC 2249Z 215DEG 44KT 3974 9540

Barham
Local storm report, May 28, 5:52 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
552 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLASH FLOOD      PRINCETON               40.40N 93.59W
05/28/2019                   MERCER             MO   EMERGENCY MNGR

&&
Local storm report, May 28, 6:37 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      PRINCETON               40.40N 93.59W
05/28/2019                   MERCER             MO   TRAINED SPOTTER

            2.5 INCHES RAIN...BUSINESSES FLOODED.

&&

LAFLIN
Local storm report, May 28, 7:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TORNADO          3 SW MAYWOOD            39.11N 94.84W
05/28/2019                   WYANDOTTE          KS   STORM CHASER

            TREE RIPPED OUT OF GROUND AND HWY SIGN
            CRUMPLED LIKE PAPER ON INTERSTATE 70 NEAR
            BONNER SPRINGS.

&&

PP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 00:00Z

1.0 hours before the tornado, 123 km from the path. May 29, 2019.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1765 joules per kilogram, CIN -38, lifted condensation level 864 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 245 square meters per square second, 0 to 6 km bulk shear 69 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-38 J/kg
Surface CAPE
1301 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
2.4
Supercell composite
8.6
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Topeka, KS (KFOE), 12:00Z

11.0 hours after it, 123 km from the path. May 29, 2019.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 279 joules per kilogram, CIN -249, lifted condensation level 685 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 36 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-249 J/kg
Surface CAPE
33 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The radar

The Pleasant Hill radar (KEAX), 61 km away, was scanning. The volume nearest the touchdown began at 00:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:57 UTCFUNNEL CLOUD5 W KearneyClay, MOFUNNEL CLOUD SPOTTED FROM HWY 92 WEST. FUNNEL HAS SINCE DISSIPATED BUT WALL CLOUD REMAINS.
01:03 UTCFLASH FLOOD2 Se SmithvilleClay, MO12 INCH DEEP WATER FLOWING ACROSS HIGHWAY 92, EAST OF SMITHVILLE AT TILLMAN ROAD.
01:05 UTCFUNNEL CLOUD1 N MosbyClay, MOLARGE ROTATING WALL CLOUD WITH POSSIBLE FUNNEL NORTH OF MOSBY.
01:06 UTCTORNADO3 Ese KearneyClay, MOTORNADO CONFIRMED EAST OF KEARNEY.
01:09 UTCTORNADOKearneyClay, MODANGEROUS TORNADO OBSERVED BY OFF-DUTY NWS METEOROLOGIST EAST OF KEARNEY.
01:10 UTCTORNADO2 Se KearneyClay, MOMAJOR HOUSE DAMAGE. ADDITIONALLY, ROADWAYS ARE BLOCKED BY DOWNED TREES POWER LINES.
01:10 UTCTORNADO2 Se KearneyClay, MONWS STORM DAMAGE SURVEY TEAM CONFIRMED AN EF-2 TORNADO, WITH MAXIMUM WINDS OF 115 MPH AND A MAXIMUM WIDTH OF 400 YARDS, OCCURRED TUESDAY EVENING; BEGINNING 2 TO 3 MILES SOUTH AND SOUTHEAST OF KEARNEY, MO AND ENDING ABOUT
01:10 UTCTORNADO2 Wnw Excelsior SpringsClay, MOMAJOR HOUSE DAMAGE. ADDITIONALLY, ROADWAYS ARE BLOCKED BY DOWNED TREES AND POWER LINES.
01:10 UTCTORNADO3 Nw Excelsior SpringsClay, MOSIGNIFICANT TREE DAMAGE ALONG HIGHWAY 92 NEAR RA WITH TREES 8 TO 12 INCHES IN DIAMETER UPROOTED. DAMAGE TO SHUTTERS AND MINOR ROOF DAMAGE TO HOUSES AS WELL AS TO OUTBUILDINGS.
01:40 UTCFUNNEL CLOUDOrrickRay, MO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 28, 2019

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 282:30 AM EDTEF0Vinton, OH0.1100$10,000
May 283:45 PM EDTEF0Indiana, PA0.330
May 284:50 PM EDTEF1Bradford, PA3.2200$20,000
May 284:06 PM CDTEF0Vermilion, IL0.210
May 284:15 PM CDTEF0Ellis, KS0.125
May 285:52 PM EDTEF2Berks, PA3.1400$25,000
May 285:10 PM CDTUnratedOsage, KS0.525
May 286:10 PM EDTEF0Wyoming, PA1.6751$20,000
May 286:18 PM EDTEF1Lackawanna, PA0.8125$25,000
May 285:20 PM CDTEF2Russell, KS24.4880$150,000
May 285:49 PM CDTEF2Osage, KS10.720012
May 283:55 PM PDTEF0Klamath, OR0.010
May 286:05 PM CDTEF4Lawrence–Linwood tornado, KS29.11,7604$26 million
May 286:40 PM CDTUnratedEllis, KS1.350
May 288:30 PM EDTEF1Sussex, NJ1.3350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.